Pathophysiology

The Big Asthma Lie

Asthma Food List

Get Instant Access

Allergic or hypersensitivity reactions vary from localized pruritus to anaphylactic shock and death. The basic mechanism underlying allergic reactions is mast cell degranulation and mediator release.7 The causes of mast cell degranulation include IgE cross-linking, complement activation, nonimmunologic or direct activation, modulation of arachadonic acid metabolism, exercise, catamenial effects, and idiopathic causes.78

Hypersensitivity has traditionally been divided into four types by Coombs and Gell. Type I hypersensitivity is mediated by IgE and IgG and involves cross-linking of two adjacent IgE molecules on a mast cell or basophil. Type II hypersensitivity is the reaction of IgG and IgM to cell-surface antigens, resulting in complement activation and killer-cell phagocytosis. Type III involves soluble antigen-antibody complexes that activate the complement system. Type IV is mediated by activated T lymphocytes and has not been mentioned in the literature in relation to anaphylaxis. 9 Research has shown that there is much overlapping among the types and has identified mechanisms that do not fit into the system. Therefore, the classification is for the most part not used in the current literature.

The "classic" anaphylaxis (type I hypersensitivity) pathway involves the production of IgE and requires two separate exposures to either an antigen or a hapten-protein antigenic complex. An antigen is a molecule, usually a protein, that can stimulate the immune system. Haptens are molecules, such as penicillin, that are too small to stimulate the immune system unless they are bound to endogenous proteins (e.g., albumin), resulting in an antigenic complex large enough to be recognized.9

Antigens are internalized by antigen-presenting (macrophages and dendritic cells), processed, and then presented externally on the cell surface bound to the major histocompatibility (MHC) 2 complex. T-helper cells recognize the antigen-MHC 2 complex and subsequently induce specific B lymphocytes to undergo proliferation and differentiation to plasma cells. These plasma cells produce and release IgE antibody into the bloodstream. The IgE antibody (like all antibodies) has a variable and a constant region. The variable region is specific for the antigen that initiated the immune response, and the constant region binds to IgE receptors present in vast quantities on mast cells (and basophils), resulting in mast cells covered with antigen-specific IgE molecules. This sensitizing process takes days to weeks, resulting in a latent period during which no clinical response to antigen occurs. After the latent period, on antigen reexposure the variable regions on the IgE bind the antigen, resulting in bridging of adjacent IgE molecules on the mast cell surface. This IgE-antigen-IgE bridging results in activation of serine proteases, a rise in intracellular cyclic AMP and calcium levels, new mediator synthesis, and mast cell degranulation with release of preformed chemical mediators. 3 Examples of IgE-mediated reaction triggers include antibiotics, foods, and Hymenoptera stings.

Complement-mediated anaphylactic reactions occur after the administration of blood products secondary to the formation of immune complexes. Immune complex formation results in activation of the complement pathway and formation of the anaphylatoxins C3a and C5a, which cause mast-cell and basophil degranulation. 78 Immune complexes include IgG aggregates and IgA-IgG from human immunoglobin therapy, and IgE-IgA complexes formed in selective IgA-deficient patients (1:600

people) who have been given blood products repeatedly.7 Administration of mismatched blood also causes complement activation secondary to the production of IgG and IgM antibodies against transfused red blood cells, resulting in cell lysis, agglutination, anaphylatoxin generation, and subsequent anaphylaxis. This is an example of a cytotoxic type II reaction.7

Nonimmunologic anaphylaxis occurs when an exogenous substance results in mast-cell degranulation either by direct stimulation of the mast cell or by unknown mechanisms. These reactions have been referred to as anaphylactoid reactions.17 Substances that cause anaphylactoid reactions include radiocontrast dyes, muscular depolarizing drugs, narcotics, and dextrans. The mechanism of radiocontrast reactions is uncertain but is believed to be caused by the activation of the complement, contact, and coagulation systems. Since the advent of nonionic contrast dyes, the incidence of reactions has decreased. Narcotics and neuromuscular depolarizing drugs cause direct release of mediators from mast cells, although there is little documentation of generalized reactions. 7

Aspirin and other nonsteroidal drugs cause anaphylactic symptoms by a non-mast-cell process. The mechanism is not precisely known but is thought to involve modulation of the cyclooxygenase-arachidonic acid metabolism pathway. Five to 10 percent of asthmatics have these reactions, which include bronchospasm, bronchorrhea, rhinorrhea, and, rarely, hypotension. Nonasthmatics may experience urticaria, angioedema, and hypotension. 7

Idiopathic anaphylaxis is by definition of unknown cause. Patients suffer recurrent attacks, with no trigger identified after extensive evaluation by an allergist. They often need prolonged treatment with alternate-day prednisone to maintain remission from attacks.4 A rare subset of anaphylaxis is catamenial, or menstrual, anaphylaxis. The patient has repeated attacks, often coinciding with the luteal phase of menstruation due to hypersensitivity to endogenous progesterone. Treatment is with medical ovarian suppression by either luteinizing-hormone-releasing-hormone agonists or oophorectomy.

Concurrent use of b-blocking drugs by the patient is a risk factor for severe prolonged anaphylaxis. In one study, three out of five patients who had severe protracted reactions were being treated with b-blocking drugs. Furthermore, they were the only patients in the study who were taking b blockers out of the 67 anaphylactic patients in the study.6 Use of epinephrine in patients taking b blockers may result in severe hypertension secondary to unopposed a-adrenergic stimulation. 1 b blockers should be discontinued in any patient with new-onset anaphylaxis and should not be prescribed for any patient with a history of anaphylaxis. 3 As would be expected, asthmatics are often more refractory to the treatment of allergic bronchospasm.1

Was this article helpful?

0 0
How To Bolster Your Immune System

How To Bolster Your Immune System

All Natural Immune Boosters Proven To Fight Infection, Disease And More. Discover A Natural, Safe Effective Way To Boost Your Immune System Using Ingredients From Your Kitchen Cupboard. The only common sense, no holds barred guide to hit the market today no gimmicks, no pills, just old fashioned common sense remedies to cure colds, influenza, viral infections and more.

Get My Free Audio Book


Post a comment